Alert archive / Connecticut / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Oct 29, 2017, 7:24 PM EDT for Northwest Hills Planning Region, Connecticut; Dutchess County, New York. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2017, 7:24 PM EDT (23:24 UTC)
- Expired
- Oct 30, 2017, 12:15 AM EDT
- In force
- 5 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Northwest Hills Planning Region, CT, Dutchess County, NY
The radar
The Brookhaven radar (KOKX), 96 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147
WGUS51 KALY 292324
FFWALY
CTC005-NYC027-300415-
/O.NEW.KALY.FF.W.0023.171029T2324Z-171030T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
724 PM EDT SUN OCT 29 2017
The National Weather Service in Albany has issued a
* Flash Flood Warning for...
Litchfield County in northern Connecticut...
Eastern Dutchess County in east central New York...
* Until 1215 AM EDT
* At 722 PM EDT, Doppler radar indicated heavy rain across the
warned area. A band of very heavy rain will cross the warning area
through 9 pm, with more rain to follow. Rainfall totals of 3 to 6
inches will be widespread across the warning area by midnight
which will be enough to cause flooding of streams, creeks and many
poor drainage areas.
* Some locations that will experience flooding include...
Waterbury, Bristol, Torrington, New Milford, Southbury, Wolcott,
Sherman, Pawling, Brookfield, New Fairfield, Thomaston, New
Hartford, Amenia, Kent, Sharon, Pine Plains, Norfolk, Millbrook,
Litchfield and Millerton.
Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.
LAT...LON 4151 7339 4149 7344 4165 7349 4167 7352
4153 7353 4151 7376 4197 7384 4202 7302
4197 7303 4197 7289 4188 7295 4181 7295
4180 7302 4164 7298 4157 7309 4156 7316
4151 7316 4151 7332 4147 7333
$$
MSE2 follow-up statements
730
WGUS71 KALY 300147
FFSALY
Flash Flood Statement
National Weather Service Albany NY
947 PM EDT SUN OCT 29 2017
CTC005-NYC027-300415-
/O.CON.KALY.FF.W.0023.000000T0000Z-171030T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LITCHFIELD CT-DUTCHESS NY-
947 PM EDT SUN OCT 29 2017
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
LITCHFIELD AND EASTERN DUTCHESS COUNTIES...
At 942 PM EDT heavy rain was continuing across Litchfield county and
eastern Dutchess county. Rainfall totals of 3 to 4 inches are
widespread across the area. Rain will continue heavy at times into
the early morning hours with totals of 3 to 6 inches by 1 am, which
will be enough to cause flooding on streams, creeks and in poor
drainage areas.
Locations impacted include...
Waterbury, Bristol, Torrington, New Milford, Southbury, Wolcott,
Sherman, Pawling, Brookfield, New Fairfield, Thomaston, New Hartford,
Amenia, Kent, Sharon, Pine Plains, Norfolk, Millbrook, Litchfield and
Millerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4151 7339 4149 7344 4165 7349 4167 7352
4153 7353 4151 7376 4197 7384 4202 7302
4197 7303 4197 7289 4188 7295 4181 7295
4180 7302 4164 7298 4157 7309 4156 7316
4151 7316 4151 7332 4147 7333
$$
MSE592
WGUS71 KALY 300416
FFSALY
Flash Flood Statement
National Weather Service Albany NY
1216 AM EDT MON OCT 30 2017
CTC005-NYC027-300426-
/O.EXP.KALY.FF.W.0023.000000T0000Z-171030T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Litchfield CT-Dutchess NY-
1216 AM EDT MON OCT 30 2017
...THE FLASH FLOOD WARNING FOR LITCHFIELD AND EASTERN DUTCHESS
COUNTIES HAS EXPIRED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 4151 7339 4149 7344 4165 7349 4167 7352
4153 7353 4151 7376 4197 7384 4202 7302
4197 7303 4197 7289 4188 7295 4181 7295
4180 7302 4164 7298 4157 7309 4156 7316
4151 7316 4151 7332 4147 7333
$$
ROKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Oct 29, 4:34 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Oct 29, 4:34 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Albany NY
434 PM EDT Sun Oct 29 2017
.SYNOPSIS...
A powerful coastal low pressure system will rapidly
intensify as it tracks northward into upstate New York late tonight
and moves into southern Quebec tomorrow. The cyclone will tap into
tropical moisture, with the rain becoming heavy at times tonight.
Strong winds capable of damage will develop over eastern New York
and western New England tonight into tomorrow. The winds will
subside Monday night into Tuesday, as some lake effect rain and snow
showers will impact the western Adirondacks with seasonably cool and
dry weather for the rest of the region.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 434 PM EDT...
A High Wind Warning will be in effect from 6 PM today to 6 PM
Monday from the Hudson Valley eastward including all of western
New England...
A High Wind Warning will be in effect from Midnight Tonight
until 6 PM EDT for the western Adirondacks, western and central
Mohawk Valley, Schoharie Valley, Helderbergs, and the eastern
Catskills...
Flash Flood Watch remains in effect across the entire region
from late this afternoon through Monday morning...
A significant multi-hazard event is setting up for tonight
as a deepening and intensifying low pressure system impacts the
region with heavy rain, the potential for flooding/flash
flooding and strong/damaging winds.
The latest 12Z NAM/GFS data coupled with some of the HI RES
CAMS are showing an intense and deep cyclone to impact the
region tonight. This will be an unusual storm with it becoming
potentially a sub-970 hPa cyclone moving over the lower Hudson
River Valley by 09Z-12Z. The sfc low looks to go through rapid
cyclogenesis late this afternoon /currently at 20Z on the RAP
it is 991 hPa/ as it lifts north from near Cape Hatteras to
southeast of southern NJ by 00Z/MON...and continues a
north/northwest motion to over the lower/mid Hudson Valley at
03Z or so, and then to the Tug Hill Plateau by 09Z-12Z. The
storm deepens to 965 hPa on the latest 12Z GFS and the NAM has
it lower to 968 hPa! The 12Z ECMWF is not quite as is intense
with a 977 hPa double barrel low pressure system. This storm
will qualify as a meteorological bomb with at least a 25 hPa
fall in pressure in well under 24 hrs. The water vapor loop with
H500 heights overlaid shows the full-latitude trough becoming
negatively tilted. Moisture from Philippe gets entrained in the
system. We have a dual jet streak signature over the East Coast
with the right entrance region over NY and the Delmarva Region
and the left front quad of the equatorward jet streak coming
northward from the Carolinas allowing the meteorological bomb
to form.
An anomalous low-level jet at 925 hPa strengthens to 40-50+ kts
based on the NAM/GFS. The latest 12 GEFS has the +v-component
/southerly/ low-level wind anomalies remain +3 to +4 standard
deviations above normal tonight, and the minus u-component
/easterlies/ remain at -3 to -4 STD DEVS above normal. The
locations from the Capital Region north and east tap into these
wind anomalies overnight. Some of the strong east to southeast
winds may reach the valley locations in the Hudson River Valley
tonight. For example, the latest GFL MAVMOS sustained 10-m winds
are 27 kts, as the intense low passes to the west. The 30 AGL
winds on the NAM/GFS are widespread in the 40-60+ range
overnight. This is the main reason why we posted the High Wind
Warning from the Hudson River Valley eastward. Some of the winds
may gust below 58 mph, but still bring down some large tree
limbs, trees, and power lines. The 850 hPa moisture flux
convergence increases to +5 to +6 STD DEVS above normal as the
tropical moisture streams in on the nose the anomalous low-level
jet. PWATS remain above normal at +1 to +3 STD DEVS above
normal. There may be a few rumbles of thunder with weak elevated
instability over the forecast area especially from the Mohawk
Valley/Capital Region/southern VT south especially prior to
midnight. Rainfall rates may approach or exceed an inch an
hour.The QG lift should continue to increase quickly this
evening with the enhanced moisture advection and favorable upper
level dynamics.
Locations west of the Hudson River Valley, the High Wind
Warning begins at Midnight, and we kept it going until 6 pm Mon.
The better wind gusts may occur in these areas after daybreak
with the cold advection and the strong rise/fall isallobaric
pressure couplet in the wake of the meteorological bomb. The 850
hPa winds increase to 50-70+ kts. The BUFKIT profiles show the
potential for strong/damaging winds to mix down from a couple
thousand feet AGL, and strong funneling down the Mohawk Valley.
The wind gusts are more marginal for the mid Hudson
Valley/northwest CT but we felt there is some concern for downed
trees/tree limbs with the soaked ground even with winds gusts
below 58 mph. This storm system will likely have a large
societal impact on the region in terms of the strong to
potentially damaging winds and heavy rainfall.
The heavy rain/flash flood or main stem river flood threat will
continue tonight into tomorrow. The Flash flood Watch continues.
The forecast rainfall amounts are generally 1.5 to 4 inches
with some 5+ inch amounts in the eastern Catskills due to the
orographically enhanced east to southeast flow. Some
enhancement is also possible along the western New England
higher terrain, such as the southern Greens/Berkshires/Litchfield
Hills where some 3+ inch amounts are not out of the question.
Also the southeast to northeast flow with the sfc wave passing
west of the Hudson River Valley will allow for some enhanced
rainfall amounts along the east facing slopes of the southern
Adirondacks. The favorable moisture advection and tropical
connection from the subtropics and Philippe will allow for the
periods of rain to continue most of the night.
Some reduced rainfall amounts of 1.5 to 2 inch amounts are
expected for areas north and east of Albany in the upper Hudson
Valley, where downsloping/shadowing will occur. These locations
may be prime for some stronger winds to mix to the sfc tonight.
Embedded convective elements will locally enhance rainfall as
well tonight with some strong/damaging winds mixing to the sfc.
The flash flood threat remains in place until noon tomorrow. A
dry slot to the system may quickly move into the region as the
sub-970 hPa low moves over northern NY. Lows tonight will fall
off some towards daybreak with mid 40s to lower 50s with some
upper 30s to lower 40s west of the Hudson River Valley with cold
advection spilling in.
The steady rain diminishes tomorrow morning from the
south/southeast to the north/northwest, as the intense cyclone
moves over southern Quebec. There will continue to be a river
response and we will have to watch for some main stem river
flooding. As stated earlier, the H850 winds increase to 50-70+
kts with strong/damaging winds impacting most of the region. The
wind gusts may be in the 40-60 mph range as far south as the
mid- Hudson Valley/NW CT but again power outages due to down
limbs/trees are possible. The rise/fall isallobaric pressure
couplet on the GFS shows 12-20 hPa pressure rises in 6 hours in
the late morning through the early afternoon. Past CSTAR
research has shown with these intense storms in the cold
advection, deeper mixing occurs with the storm moving into
southern Quebec. The final result is the deeper mixing potential
with some wind gusts of 50-60 kts impacting parts of the
region. The high wind warning goes until 6 pm. It may be dropped
in the southern most zones earlier if the sfc pressure gradient
weakens, and the stacked cyclone drifts further north.
Max temps will not rise much with the cold advection occurring
with highs only in the mid 40s to mid 50s. Clouds will mix with
some sun in the afternoon, but the westerly flow will favor some
lake effect rain and possibly snow showers for the western
Adirondacks in the mid to late pm. We kept some chc/likely pops
in for the western Adirondacks.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The potential for lake effect rain/snow showers will increase
Monday night into Tuesday, as colder air aloft continues to
filter in over the relatively warmer Great Lakes. Boundary layer
temps should get cold enough for some minor snow accumulation
mainly north of Old Forge and Route 28 late Monday night into
Tuesday morning. Lake effect snow showers will change to rain
during the day Tuesday as the boundary layer warms. With a W-SW
flow regime, most of the lake effect activity should be confined
to the western Adirondacks with dry and seasonably cool
conditions elsewhere. Lows Monday night will be in the 30s to
around 40 with highs on Tuesday in the upper 30s to mid 50s.
After a chance for some lake effect rain and snow showers into
the southern Adirondacks Tuesday night, mean upper trough axis
holds west of our region while slowly lifting and deamplifying.
Little upper impulses track quickly through the broad cyclonic
flow within the upper trough making for some potentially
unsettled weather through the entire period of Tuesday night
through Wednesday night.
The boundary layer thermal gradient lifts north Wednesday into
Wednesday night with some low level wind energy and isentropic
lift supporting chances for showers.
There will be periods of dry weather but the quick upper flow
is causing some differences in sources of guidance and ensembles
as to the timing, strength and moisture of the upper impulses.
So keeping most of the area with a mostly cloudy sky and chances
for showers but some periods of more isolated coverage as well.
Lows Tuesday night will be in the upper 20s to mid 30s with highs
Wednesday in the 50s with some mid to upper 40s southern
Adirondacks. Lows Wednesday night will be in the 30s to lower
40s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A couple of disturbances rotating through fast mid/upper level flow
will bring chances for precipitation during the long term. Model
consensus favors Thursday and Friday for rain chances, followed by
brief high pressure Friday night and possibly another rain-producing
system for the weekend. For now, thermal profiles look to favor rain
as the p-type. Temps look to average above normal for Thursday and
Friday and getting knocked back down toward normal by Saturday.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Low pressure will consolidate along the mid-Atlantic coast this
afternoon then strengthen rapidly and track north across eastern
and central NY tonight. Rain will continue across the area this
afternoon through tonight with areas of heavy rain developing.
Conditions will be mainly MVFR at the TAF sites with cigs from
1000 to 3000 feet and vsbys from 3 to 5 miles, with brief
periods of IFR likely in areas of heavy rainfall. Winds will be
from the northeast-southeast increasing to 10 to 20 kts with
higher gusts later this afternoon and tonight. East-southeast
winds to 50 kts at 2000 feet will result in several hours of low
level wind shear at the TAF sites late this afternoon into this
evening.
Winds will shift to southwest on Monday and become quite strong
and gusty as the low pressure area tracks north toward southern
Quebec. Speeds will average 20 to 25 kts with gusts over 30 kts. Most
of the rain will be over by late tonight. Skies will be partly
to mostly cloudy on Monday with cigs mainly at or above 3000
feet.
Outlook...
Monday: Very High Operational Impact. High Winds Likely SHRA.
Monday Night: Low Operational Impact. Breezy NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA.
&&
.FIRE WEATHER...
A low pressure system will develop near the North Carolina
coast early this evening and rapidly intensify as it tracks
into the Northeast tonight into early Monday. The system will
tap into tropical moisture, with the rain becoming heavy at
times this afternoon into tonight. Strong winds capable of
damage will develop over western New England and eastern New
York tonight. As the storm system moves north on Monday, strong
damaging westerly winds will impact much of the area as colder
air filters in. Rain will diminish from south to north on
Monday.
&&
.HYDROLOGY...
A Flash Flood Watch remains in effect for all of eastern New
York and western New England from until noon Monday...
A widespread moderate to heavy rainfall will continue across
the HSA as a significant storm system tracks northward through
the region tonight into tomorrow. Forecast rainfall amounts of
1.5 to 4 inches are still expected, with highest amounts
generally south and west of Albany in the eastern Catskills
where some isolated 5+ inch amounts are possible. The higher
terrain of the eastern Catskills, eastern Adirondacks, eastern
Berkshires, Litchfield Hills and southern Greens will receive
the higher amounts on the range. The period of heaviest rainfall
will be tonight.
Excessive rainfall with rates up to one inch per hour at times,
could lead to flash flooding of urban, poor drainage, and low
lying areas, as well as small streams. Leaves clogging storm
drains is another concern that could lead to flash flooding in
urban areas. Isolated thunderstorms are also expected from the
Mohawk Valley and southern Vermont south, which will locally
enhance rainfall rates. Some main stem river flooding will also
be possible over portions of the southern Adirondacks, Mohawk
Valley, eastern Catskills, and possibly portions of western New
England including Bennington on the Walloomsac, Williamstown on
the Hoosic and Brookfield on the Still River. The rain will
taper off Monday morning with still some river responses.
Mainly dry conditions will then return through the middle of
next week, except for lake effect rain/snow showers over the
western Adirondacks. The next chance for widespread
precipitation will be Wednesday night into Thursday.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Monday morning for CTZ001-013.
High Wind Warning until 6 PM EDT Monday for CTZ001-013.
NY...High Wind Warning from midnight tonight to 6 PM EDT Monday for
NYZ032-033-038>040-047-048-051-058-063-082.
Flash Flood Watch through Monday morning for NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
High Wind Warning until 6 PM EDT Monday for NYZ041>043-049-050-
052>054-059>061-064>066-083-084.
MA...Flash Flood Watch through Monday morning for MAZ001-025.
High Wind Warning until 6 PM EDT Monday for MAZ001-025.
VT...Flash Flood Watch through Monday morning for VTZ013>015.
High Wind Warning until 6 PM EDT Monday for VTZ013>015.
&&
SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...11/NAS
LONG TERM...Thompson
AVIATION...MSE/Wasula
FIRE WEATHER...11
HYDROLOGY...JPV/WasulaHazardous weather outlook, Oct 29, 4:52 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 452 PM EDT Sun Oct 29 2017 CTZ001-013-MAZ001-025-NYZ041>043-049-050-052>054-059>061-064>066-083- 084-VTZ013>015-301100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Warren- Northern Washington-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess- Eastern Dutchess-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 452 PM EDT Sun Oct 29 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT MONDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, the Hudson Valley and Taconics of east central New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Wind Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send any reports of wind damage or flooding to the National Weather Service. NYZ032-033-038>040-047-048-051-058-063-082-301100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Schoharie-Western Schenectady-Western Albany- Western Greene-Western Ulster-Northern Fulton- 452 PM EDT Sun Oct 29 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT MONDAY... This Hazardous Weather Outlook is for the southern Adirondacks, central and western Mohawk Valley, Schoharie Valley, Helderbergs and eastern Catskills of east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Wind Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send any reports of wind damage or flooding to the National Weather Service.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 3:42 AM EDT | High Wind Warning | ALY | Northwest Hills Planning Region | 34 hr |
| Oct 29, 5:22 PM EDT | Areal Flood Advisory | ALY | Northwest Hills Planning Region | 5 hr |
| Oct 29, 7:21 PM EDT | River Flood Warning | ALY | Greater Bridgeport Planning Region, Northwest Hills Planning Region | 27 hr |
| Oct 29, 6:51 PM EDT | River Flood Warning | ALY | Dutchess, Ulster | 21 hr |
Nearby
Flash Flood Warnings in Connecticut, 2017Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.